zbMATH — the first resource for mathematics

Spectral parameter power series for perturbed Bessel equations. (English) Zbl 1329.34021
Summary: A spectral parameter power series (SPPS) representation for regular solutions of singular Bessel type Sturm-Liouville equations with complex coefficients is obtained as well as an SPPS representation for the (entire) characteristic function of the corresponding spectral problem on a finite interval. It is proved that the set of zeros of the characteristic function coincides with the set of all eigenvalues of the Sturm-Liouville problem. Based on the SPPS representation a new mapping property of the transmutation operator for the considered perturbed Bessel operator is obtained, and a new numerical method for solving corresponding spectral problems is developed. The range of applicability of the method includes complex coefficients, complex spectrum and equations in which the spectral parameter stands at a first order linear differential operator. On a set of known test problems we show that the developed numerical method based on the SPPS representation is highly competitive in comparison to the best available solvers such as SLEIGN2, MATSLISE and some other codes and give an example of an exactly solvable test problem admitting complex eigenvalues to which the mentioned solvers are not applicable meanwhile the SPPS method delivers excellent numerical results.

34A25 Analytical theory of ordinary differential equations: series, transformations, transforms, operational calculus, etc.
34B24 Sturm-Liouville theory
Full Text: DOI arXiv
[1] Abramovitz, M.; Stegun, I. A., Handbook of mathematical functions, (1972), Dover New York
[2] Akhiezer, N. I., On the theory of coupled integral equations, Zap. Mat. Otdel. Fiz.-Mat. Fak. KhGU i KhMO, 25, 5-21, (1957), (in Russian)
[3] Auzinger, W.; Karner, E.; Koch, O.; Weinmüller, E., Collocation methods for the solution of eigenvalue problems for singular ordinary differential equations, Opuscula Math., 26, 2, 229-241, (2006) · Zbl 1132.65070
[4] Bailey, P. B.; Everitt, W. N.; Zettl, A., Computing eigenvalues of singular Sturm-Liouville problems, Results Math., 20, 391-423, (1991) · Zbl 0755.65082
[5] Bailey, P. B.; Everitt, W. N.; Zettl, A., The SLEIGN2 Sturm-Liouville code, ACM Trans. Math. Softw., 21, 143-192, (2001) · Zbl 1070.65576
[6] Boumenir, A.; Chanane, B., Computing eigenvalues of Sturm-Liouville systems of Bessel type, Proc. Edinburgh Math. Soc., 42, 257-265, (1999) · Zbl 0931.34063
[7] Campos, H. M.; Kravchenko, V. V.; Mendez, L. M., Complete families of solutions for the Dirac equation: an application of bicomplex pseudoanalytic function theory and transmutation operators, Adv. Appl. Clifford Algebras, 22, 3, 577-594, (2012) · Zbl 1257.30051
[8] Campos, H.; Kravchenko, V. V.; Torba, S. M., Transmutations, L-bases and complete families of solutions of the stationary Schrödinger equation in the plane, J. Math. Anal. Appl., 389, 2, 1222-1238, (2012) · Zbl 1246.34080
[9] Castillo, R.; Khmelnytskaya, K. V.; Kravchenko, V. V.; Oviedo, H., Efficient calculation of the reflectance and transmittance of finite inhomogeneous layers, J. Opt. A: Pure Appl. Opt., 11, 065707, (2009)
[10] Castillo, R.; Kravchenko, V. V.; Oviedo, H.; Rabinovich, V. S., Dispersion equation and eigenvalues for quantum wells using spectral parameter power series, J. Math. Phys., 52, 043522, (2011), (10 pp) · Zbl 1316.81023
[11] Chébli, H.; Fitouhi, A.; Hamza, M. M., Expansion in series of Bessel functions and transmutations for perturbed Bessel operators, J. Math. Anal. Appl., 181, 3, 789-802, (1994) · Zbl 0799.34079
[12] Conway, J. B., Functions of one complex variable, Graduate Texts in Mathematics, vol. 11, (1978), Springer-Verlag New York, Berlin
[13] Davis, P. J.; Rabinowitz, P., Methods of numerical integration, (2007), Dover Publications New York · Zbl 1139.65016
[14] Delsarte, J.; Lions, J. L., Transmutations d’opérateurs différentiels dans le domaine complexe, Comment. Math. Helv., 32, 113-128, (1956) · Zbl 0080.29501
[15] Erbe, L.; Mert, R.; Peterson, A., Spectral parameter power series for Sturm-Liouville equations on time scales, Appl. Math. Comput., 218, 7671-7678, (2012) · Zbl 1245.34088
[16] Guillot, J.-C.; Ralston, J. V., Inverse spectral theory for a singular Sturm-Liouville operator on [0,1], J. Differ. Equ., 76, 2, 353-373, (1988) · Zbl 0688.34013
[17] Hartman, Ph., Ordinary differential equations, (1964), John Wiley & Sons New York, London, Sydney
[18] Khmelnytskaya, K. V.; Kravchenko, V. V.; Baldenebro-Obeso, J. A., Spectral parameter power series for fourth-order Sturm-Liouville problems, Appl. Math. Comput., 219, 3610-3624, (2012) · Zbl 1311.34026
[19] K.V. Khmelnytskaya, V.V. Kravchenko, H.C. Rosu, Eigenvalue problems, spectral parameter power series, and modern applications, Available from: <arXiv:1112.1633> (submitted for publication). · Zbl 1347.34128
[20] Khmelnytskaya, K. V.; Kravchenko, V. V.; Torba, S. M.; Tremblay, S., Wave polynomials and cauchy’s problem for the Klein-Gordon equation, J. Math. Anal. Appl., 399, 191-212, (2013) · Zbl 1256.35009
[21] Khmelnytskaya, K. V.; Rosu, H. C., A new series representation for hill’s discriminant, Ann. Phys., 325, 2512-2521, (2010) · Zbl 1213.34027
[22] Khmelnytskaya, K. V.; Serroukh, I., The heat transfer problem for inhomogeneous materials in photoacoustic applications and spectral parameter power series, Math. Methods Appl. Sci., (2013) · Zbl 1276.35098
[23] Khmelnytskaya, K. V.; Torchynska, T. V., Reconstruction of potentials in quantum dots and other small symmetric structures, Math. Methods Appl. Sci., 33, 4, 469-472, (2010) · Zbl 1190.34010
[24] Kostenko, A.; Teschl, G., On the singular Weyl-titchmarsh function of perturbed spherical Schrödinger operators, J. Differ. Equ., 250, 3701-3739, (2011) · Zbl 1219.34037
[25] Kravchenko, V. V., A representation for solutions of the Sturm-Liouville equation, Complex Variables Elliptic Equ., 53, 775-789, (2008) · Zbl 1183.30052
[26] Kravchenko, V. V., Applied pseudoanalytic function theory, Frontiers in Mathematics, (2009), Birkhäuser Basel · Zbl 1182.30002
[27] Kravchenko, V. V.; Porter, R. M., Spectral parameter power series for Sturm-Liouville problems, Math. Methods Appl. Sci., 33, 459-468, (2010) · Zbl 1202.34060
[28] V.V. Kravchenko, S.M. Torba, Spectral problems in inhomogeneous media, spectral parameter power series and transmutation operators, in: 2012 International Conference on Mathematical Methods in Electromagnetic Theory (MMET), IEEE Conference Publications, pp. 18-22, doi: http://dx.doi.org/10.1109/MMET.2012.6331232.
[29] Kravchenko, V. V.; Torba, S. M., Transmutations and spectral parameter power series in eigenvalue problems, Oper. Theory: Adv. Appl., 228, 209-238, (2013) · Zbl 1347.34130
[30] V.V. Kravchenko, S.M. Torba, Construction of transmutation operators and hyperbolic pseudoanalytic functions, 37 pp, Available at: <arXiv:1208.6166> (submitted for publication).
[31] V.V. Kravchenko, S.M. Torba, Analytic approximation of transmutation operators and applications to highly accurate solution of spectral problems, 30 pp, Available from: <arXiv:1306.2914> (submitted for publication).
[32] Kravchenko, V. V.; Velasco-García, U., Dispersion equation and eigenvalues for the Zakharov-Shabat system using spectral parameter power series, J. Math. Phys., 52, 6, #063517, (2011), 8 pp · Zbl 1317.35237
[33] Ledoux, V.; Van Daele, M.; Vanden Berghe, G., Matslise: a Matlab package for the numerical solution of Sturm-Liouville and Schrödinger equations, ACM Trans. Math. Softw., 31, 532-554, (2005) · Zbl 1136.65327
[34] Levitan, B. M., Inverse Sturm-Liouville problems, (1987), Zeist VSP · Zbl 0749.34001
[35] Pólya, G., On the mean value theorem corresponding to a given linear homogeneous differential equation, Trans. Am. Math. Soc., 24, 312-324, (1924) · JFM 50.0299.02
[36] Rabinovich, V. S.; Castillo-Pérez, R.; Urbano-Altamirano, F., On the essential spectrum of quantum waveguides, Math. Methods Appl. Sci., 36, 7, 761-772, (2013) · Zbl 1264.35154
[37] Rajović, M.; Stojiljković, R., The first, the second, and the third Liouville formula and periodical solutions of linear differential equation of the second order, Kragujevac J. Math., 30, 131-139, (2007) · Zbl 1224.34123
[38] S.M. Sitnik, Transmutations and applications: a survey, in: Yu.F. Korobeinik, A.G. Kusraev (Eds.), Vladikavkaz: Vladikavkaz Scientific Center of the Russian Academy of Sciences and Republic of, North Ossetia-Alania, 2008, pp. 226-293, Available from: <arXiv:1012.3741v1> (Originally published in the book: Advances in Modern Analysis and Mathematical Modeling).
[39] Stashevskaya, V. V., On the inverse problem of spectral analysis for a differential operator with a singularity at zero, Zap. Mat. Otdel. Fiz.-Mat. Fak. KhGU i KhMO, 25, 4, 49-86, (1957), (in Russian)
[40] Volk, V. Ya., On inversion formulas for a differential equation with a singularity at \(x = 0\), Uspehi Matem. Nauk (N.S.), 8, 4(56), 141-151, (1953)
[41] Weidmann, J., Spectral Theory of Ordinary Differential Operators, Lecture Notes in Mathematics, vol. 1258, (1987), Springer Berlin · Zbl 0647.47052
[42] Zettl, A., Sturm-Liouville theory, Mathematical Surveys and Monographs, vol. 121, (2005), American Mathematical Society Providence, RI · Zbl 1074.34030
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.